Pharmaceutical recalls have skyrocketed in recent years, and 2014 is shaping
up to be a record year. Contamination, packaging imperfections, safety
issues, and inadequate testing are the most recurrent reasons for recalling,
or removing, a drug or medical device from the market. Recalls for last
year totaled 1,225. So far this year the industry has already seen 836 recalls.
Recalls are categorized by the FDA, and fall into any one of three classifications:
- Class I Recalls constitute a reasonably high probability that exposure
to or use of the product will cause severe undesirable health consequences or death.
- Class II Recalls apply when exposure to or use of the product in question
could trigger temporary or medically reversible health consequences, or
to situations in which severe adverse health consequences are much less likely.
- Class III Recalls occur when exposure to or use of the questionable product
is not likely to cause adverse health consequences.
Why the Increase?
For decades, the FDA has administered recalls. However, recently the agency
has witnessed a spike in the number of recalls reported to it. When a
company issues a recall, it must provide the FDA with the product name,
its National Drug Code, approval number, lot/unit number, its potency
and mode of administration, along with the reason for, and extent of,
the recall. Additionally, a detailed description of how the product's
defect or violation affects the safety of the product and what the implications
for users might be.
Class II Recalls have borne the highest increase. Some experts believe
this is due in part to a 2012 ruling by the FDA to more closely supervise
compounding pharmacies. Compounding pharmacies create specialty drugs
based on a patient's individual needs.
In 2012, a compounding pharmacy ignited an upsurge of fungal meningitis,
killing dozens of patients and harming almost 500 more. In the wake of
the tragedy, the FDA began inspecting all compounding facilities, resulting
in an increase of Class II Recalls prompted by possible contamination.
A recent Class I recall comes from Cubist Pharmaceuticals involving their
injectable daptomycin which bears the product name, Cubicin. The recall
was issued after it was suspected that specific lots of the drug may have
been contaminated with foreign particulates, including shards of glass
and plastic. Any foreign matter in an injectable puts the user at a deadly
risk of pulmonary embolism, capillary blockage, platelet activation, or
skin surface blood clotting. Cubicin is prescribed for skin infections
and some blood infections.
Contact National Dangerous Drug Lawyers
If you have been harmed by a defective drug or medical device, you need
an experienced and determined dangerous drug attorney to fight for your
rights. To learn more about your legal options or to schedule a free consultation call the
Philadelphia class action lawyers at Golomb & Honik today at
1-800-355-3300 or 1-215-985-9177 or fill out our confidential
The national class action lawyers at Golomb & Honik have successfully
represented individuals in Philadelphia, Pennsylvania, New Jersey, and
throughout the United States.